Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 23, NWS Charleston, SC

May 3, 1997Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 3, 1997, 3:31 PM EDT for Charleston County, South Carolina. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1997, 3:31 PM EDT (19:31 UTC)
Expired
May 3, 1997, 4:00 PM EDT
In force
29 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:36 PM EDTHail 1.75Charleston, SCGolfball sized hail covered the ground at the 18th green at Legends Oak golf course.
May 3, 3:50 PM EDTHail 0.75Ladson, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 031933 RRA
SVRCHS
SCC019-032000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
331 PM EDT SAT MAY 3 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...CHARLESTON COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
NATIONAL WEATHER SERVICE RADAR INDICATES A SEVERE THUNDERSTORM MOVING
TOWARD THE KIAWAH AND FOLLY BEACH AREAS. SEEK SHELTER
FROM THE STRONG WINDS AND LIGHTNING!
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
MRV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:30 AM EDT, 6 hours 1 minute earlier.

Area forecast discussion, May 3, 9:30 AM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
930 AM EDT SAT MAY 3 1997

MODIFIED CHS SOUNDING SHOWS CAPES 2500-3000...LIS -10...DPS ATTM ARE
IN THE LOWER 70S SO PREPARING FOR ACTIVE AFTERNOON.  MAY WANT TO BUMP
TEMPS TO LOW TO MID 80S BASED ON CURRENT OBS/SKY CONDITION.

In the hours before

Local storm report, May 3, 2:20 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
220 PM EDT SAT MAY 03 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    CANNADYS                  SC   1.75 INCH HAIL
05/03/97   DORCHESTER                     REPORTED BY EMA
Local storm report, May 3, 2:25 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
220 PM EDT SAT MAY 03 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    CANNADYS                  SC   1.75 INCH HAIL
05/03/97   DORCHESTER                     REPORTED BY EMA
Local storm report, May 3, 3:04 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
304 PM EDT SAT MAY 03 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    SAVANNAH                  GA    .75 INCH HAIL
05/03/97   CHATHAM                        WIND DAMAGE
                                          REPORTED BY SPOTTER

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:08 PM EDTSevere Thunderstorm WarningCHSAllendale52 min
May 3, 1:36 PM EDTSevere Thunderstorm WarningCHSColleton69 min
May 3, 1:40 PM EDTSevere Thunderstorm WarningCHSDorchester65 min
May 3, 2:23 PM EDTSevere Thunderstorm WarningCHSBerkeley37 min
May 3, 2:31 PM EDTSevere Thunderstorm WarningCHSCharleston59 min
May 3, 2:46 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Jasper59 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.